Back to Ask the Diabetes Team Ask the Diabetes Team

From Bakersfield, California, USA:

My 7 year old daughter was diagnosed with type 1 diabetes three months ago. At first, her blood sugar levels seemed to be under control. About a month ago she had a bad case of the flu and experienced very low blood sugar levels, 35 to 60 mg/dl [1.9 to 3.3 mmol/L]. Her doctor said her sugar levels should be high. He said he had never seen a diabetic patient as sick as she was with sugar levels so low. To make a long story short, her diabetes team is sometimes vague when answering my questions. Her blood sugar levels are much higher now, 200 to 400 mg/dl [11.1 to 22.2 mmol/L] and when I increase her insulin by a half a unit of Regular, she drops down to 50 to 60 mg/dl [2.8 to 3.3 mmol/L]. Recently, she has had symptoms of hypoglycemia at school with sugar levels above 70 mg/dl [3.9 mmol/L]. She has sweaty palms, shakiness, shortness of breath, and is very weak. This week, she was tested before lunch with a glucose level of 129 mg/dl [7.2 mmol/L]. As she began to eat, she started shaking and dropped her peaches all over herself. Her teacher walked her to the office, but she could barely move because her legs were so week. Her doctor said he'd like to have a culture done on her throat to see if she was getting an infection. Is it normal hypoglycemic symptoms with normal to high glucose levels? Can there be another condition present?


First of all, your child is probably in the honeymoon period, so the reaction of blood glucose levels to insulin injection could be influenced also by the residual production of insulin by your's child pancreas. Experiencing hypoglycemia at not too low blood glucose levels is not uncommon, especially if her blood sugar dropped from a much higher level. The faster the dropping to low, the faster the appearance of symptoms of hypoglycemia. I suggest you revise the insulin schedule of your child in order to limit those values too high or too low that are very difficult to manage especially in a young child as your daughter.


Additional comments from Brenda Hitchcock:

If you are still seeing huge drops in your daughter's blood sugar from half units of Regular, ask your doctor about using diluted insulin. You would then be able to administer smaller amounts of insulin.


Original posting 21 Mar 2004
Posted to Hypoglycemia and Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.